Question: I was wondering recently while reviewing my re-cert material why it is that if asthma exacerbation is the reason for a pt. becoming VSA why 0.5mg of epi IM would not be administered while preparing for IV in a similar fashion that epi is used for anaphylaxis if it is the causative reason a patient becomes VSA. Thanks for the help.
Thanks for asking this question. A similar question/answer was posted to this site on Feb 6 2012.
When looking at modifications to the Cardiac Arrest Protocols, the AHA Guidelines released in 2010 are used as the reference point. In Part 12: Cardiac Arrest in Special Situations (Vanden Hoek et al 2010 pages S829-S832), cardiac arrests due to asthma and anaphylaxis are discussed. A modification to the BLS management for anaphylaxis requiring IM epi even in cardiac arrest patients is recommended but not for patients arrested from asthma.
Possible reasons for this would include that the etiology for patients arresting from asthma is generally hypoxia and IM epi is not necessarily particularly helpful in that regard. In anaphylaxis however, epinephrine has so many therapeutic properties that it should not be withheld- one of the rare "silver bullets" in medicine. It is entirely possible that a patient who is arrested from anaphylaxis may be in PEA and but actually have some forward flow and pulses are just not palpable. Given the role of epinephrine in mitigating the anaphylaxis cascade, epinephrine should not be withheld.